Alert archive / Texas / Wind Advisories in 2022

Wind Advisory 10, NWS Amarillo, TX

April 21, 202214 counties in Texas

NWS Amarillo, TX issued this wind advisory at Apr 21, 2022, 2:44 PM CDT for 14 counties in Texas. It took effect at Apr 22, 2022, 12:00 PM CDT. It was in force for 16 hr.

The area

The counties it named.

The facts

Issued
Apr 21, 2022, 2:44 PM CDT (19:44 UTC)
In effect from
Apr 22, 2022, 12:00 PM CDT
Expired
Apr 23, 2022, 4:00 AM CDT
In force
16 hr
Issued by
NWS Amarillo, TX

Counties Armstrong County, TX, Carson County, TX, Collingsworth County, TX, Deaf Smith County, TX, Donley County, TX, Gray County, TX, Hemphill County, TX, Hutchinson County, TX, Moore County, TX, Oldham County, TX, Potter County, TX, Randall County, TX, Roberts County, TX, Wheeler County, TX

The radar

The Amarillo radar (KAMA), 40 km from the middle of the area, began a volume at 19:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 7.7 hours before the alert went out and 39 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2022-04-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2022-04-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 202 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3766 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
202 m²/s²
0-3 km storm-relative helicity
225 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this wind advisory went out at Apr 21, 12:17 PM CDT, 2 hours 27 minutes earlier.

Area forecast discussion, Apr 21, 12:17 PM CDT, 2 hours 27 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
1217 PM CDT Thu Apr 21 2022

.AVIATION...18Z TAFs...

After MVFR stratus over GUY breaks up, VFR conditions should
prevail through the TAF period. Winds will tend to be out of the
south and, with a low level jet developing tonight, wind shear is
possible overnight. As sunrise approaches, surface winds will
increase, with 30 to 40 knot gusts possible at all sites Friday
morning. Only uncertainty is the potential for stratus to develop
overnight. Most aviation focused guidance keeps this from
developing, but will need to monitor this closely over the next
couple cycles.

Ferguson

&&

.PREV DISCUSSION... /Issued 456 AM CDT Thu Apr 21 2022/

SHORT TERM...Today and tonight.
Southwesterly flow aloft across the Panhandles with a
perturbation over southern and southeastern New Mexico forecast to
lift northeast into the Panhandles by 00Z Friday. Isolated
convection, a few possibly severe, may develop over the far
eastern Texas and Oklahoma Panhandles around the 00Z to 03Z Friday
time frame. Then drier conditions as subsidence prevails on the
exiting perturbation as it tracks northeast into Oklahoma and
Kansas tonight.

A frontal boundary nearby or across the extreme southeastern Texas
Panhandle this morning is forecast to slowly lift back to the
north and east by 00Z Friday. The warm front will continue lifting
north into southeastern Colorado and western Kansas by 12Z Friday.
A surface trough or dryline will sharpen up across southeastern
Colorado and eastern New Mexico overnight tonight as a surface low
develops and deepens over southeastern Colorado by 12Z Friday.

Schneider

FIRE WEATHER...Today.
Critical fire weather conditions are expected today across the
western Panhandles and also the central and parts of the southeast
Texas Panhandle today. Max RFTI values of 3 to 5 are forecast
across the southwest, central and parts of the southern Texas
Panhandle. Southwest 20 foot winds of 15 to 25 mph with gusts near
35 mph along with minimum afternoon relative humidity values as
low as 6 to 15 percent are forecast. ERC values in the 90th to
97th or greater percentile is forecast for all of the Panhandles
today. A Red Flag Warning remains in effect for a large part of
the western, central and southern Texas Panhandle and also the
western Oklahoma Panhandle today. Elevated fire weather conditions
are expected across the remainder of the Panhandles.

Schneider

LONG TERM...Friday through Wednesday.
For Friday and Friday night, a somewhat complicated weather
scenario is in the offing. A vigorous upper level low pressure
system embedded in a deep western states trof is forecast to
rotate east and northeast towards the northern plains by 12Z
Saturday. Meanwhile, low level moisture will quickly return to the
area courtesy of strong southerly flow. The dryline is expected to
be oriented north to south somewhere in the far western zones or
perhaps as far west as the Texas and New Mexico state line by mid
to late Friday afternoon. A capping inversion is likely to overspread
the region from northern Mexico due to strong southwest flow aloft
which will preclude tstm development much of the day on Friday.

However, by mid to late Friday afternoon, the surface dryline is
expected to sharpen and should become the focus for the development
of isolated to scattered showers and thunderstorms if the cap is
breached. Should this occur, some of the storms may become strong
to severe, with damaging winds and large hail the primary hazards,
although an isolated tornado cannot be completely ruled out.

It appears the greater threat for more widespread shower and
thunderstorm development will be Friday evening and night due to
the combination of a surface dryline present which will eventually
be overtaken by an eastward moving Pacific cold front, sufficient
moisture, a stout southerly low level jet, and increasing dynamics
from the approaching mid and upper level trof. Should all these
ingredients line up, then it appears at least a potential broken
line of showers and tstms would develop and march eastward across
the area. If this happens, damaging winds would be the primary
hazard, followed by large hail. Also, a brief tornado embedded
within the line cannot be ruled out. Given all the above, lowest
pops overall were placed in the far western zones and highest in
the eastern sections. SPC Day 2 outlook is quite reasonable based
on the overall synoptic pattern. Also, the High Wind Watch issued
earlier for Friday afternoon and evening remains plausible as the
surface pressure gradient will quickly tighten across the area in
response to the approaching strong upper level storm system.

A return to dry weather is anticipated for Saturday through Wednesday
as the residual upper level trof slides east of the area and is
replaced by an upper level ridge of high pressure which slowly
migrates eastward to the plains states by Monday afternoon and
remains in the vicinity through Wednesday.

02

FIRE WEATHER...Friday through Wednesday.
For Friday, retained the Fire Weather Watch issued earlier for the
far western sections due to strong winds and low relative humidity
values. This is a low confidence forecast as some models have much
higher dewpoints and associated moisture fields compared to others.

For Saturday, any critical fire weather conditions will be highly
dependent on where and how much rainfall occurs Friday afternoon
and night.

For Tuesday and Wednesday, elevated to possibly critical fire
weather conditions may develop across western and northwestern
sections of the area.

02

&&

.AMA Watches/Warnings/Advisories...
TX...High Wind Watch from Friday afternoon through late Friday night
     for the following zones: Armstrong...Carson...
     Collingsworth...Dallam...Deaf Smith...Donley...Gray...
     Hansford...Hartley...Hemphill...Hutchinson...Lipscomb...
     Moore...Ochiltree...Oldham...Palo Duro Canyon...Potter...
     Randall...Roberts...Sherman...Wheeler.

     Red Flag Warning until 9 PM CDT this evening for the following
     zones: Armstrong...Carson...Dallam...Deaf Smith...Donley...
     Gray...Hansford...Hartley...Hutchinson...Moore...Oldham...
     Palo Duro Canyon...Potter...Randall...Sherman.

     Fire Weather Watch from Friday afternoon through Friday evening
     for the following zones: Dallam...Deaf Smith...Hartley...
     Oldham.

OK...High Wind Watch from Friday afternoon through late Friday night
     for the following zones: Beaver...Cimarron...Texas.

     Red Flag Warning until 9 PM CDT this evening for the following
     zones: Cimarron.

     Fire Weather Watch from Friday afternoon through Friday evening
     for the following zones: Cimarron.

&&

77/16
Hazardous weather outlook, Apr 21, 5:19 AM CDT, 9 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
519 AM CDT Thu Apr 21 2022

OKZ001>003-TXZ001>020-317-212100-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
519 AM CDT Thu Apr 21 2022

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...Today and Tonight.

Critical fire weather conditions are expected across the western
Oklahoma Panhandle and much of the Texas Panhandle due to south
winds of 20 to 25 mph with some higher gusts along with minimum
relative humidity values of 6 to 15 percent. A Red Flag Warning is
in effect for this area from 1 PM this afternoon until 9 PM CDT
this evening. Elsewhere across the central and eastern Oklahoma
Panhandle as well as the eastern Texas Panhandle, elevated fire
weather conditions are expected to develop from 1 PM to 9 PM
today.

Isolated thunderstorms may develop this evening across the far
eastern sections of the Oklahoma and Texas Panhandles. A storm or
two may become strong to severe, with hail to around the size of
quarters and wind gusts of 50 to 60 mph the primary hazards.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Thunderstorms are forecast to develop late Friday afternoon and
night across the Oklahoma and Texas Panhandles. Some storms may
become severe, with damaging winds and large hail the primary
hazards, although an isolated tornado cannot be completely ruled
out.

Sustained south winds to around 40 mph with gusts of 60 to 65 mph
will be possible Friday afternoon and evening across the Oklahoma
and Texas Panhandles. A High Wind Watch remains in effect for
this area.

Elevated to critical fire weather conditions will be possible
across the far western sections of the Oklahoma and Texas
Panhandles Friday afternoon and early evening. A Fire Weather
Watch is in effect for this area.

Elevated to critical fire weather conditions will be possible
across the Oklahoma and Texas Panhandles on Saturday, and across
western and northwestern sections of the area Tuesday and
Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

Area fire managers and emergency officials should be alert for
elevated or critical fire weather conditions today through
Saturday as well as Tuesday and Wednesday.

02

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 21, 2:44 PM CDTHigh Wind WarningAMADallam, Hansford, Hartley, Lipscomb, Ochiltree, Sherman37 hr

Nearby

Wind Advisories in Texas, 2022Every wind advisory in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.